Reactive arthritis after influenza vaccination: report of a case
- 70 Downloads
We describe a patient with reactive arthritis (ReA) induced by influenza vaccination. A healthy 79-year-old Japanese man began suffering from migrating polyarthritis 2 days after receiving influenza vaccine. He proved negative for rheumatoid factor, showing no evidence for microbial infections such as Streptoccocci, Chlamydia, or Parbovirus B19. Human leukocyte antigen (HLA) typing analysis revealed positive results for HLA-B54 (22), which is one of the cross-reactive antigens to HLA-B27. His arthritis improved with administration of nonsteroidal anti-inflammatory drugs, and recovery was attained within 6 weeks. Reactive arthritis is a rare adverse effect induced by influenza vaccination; however, it is important that it is recognized by all physicians.
Key wordsAdverse reaction Influenza vaccine Reactive arthritis (ReA)
Unable to display preview. Download preview PDF.
- 1.Fan, PT, Yu, DTY 1993Reiter’s syndromeKelly, WNHarris, ED,JrRuddy, SSledge, CB eds. The textbook of rheumatology4th ed.SaundersPhiladelphia96173Google Scholar
- 2.Cush, JJ, Lipsky, PE 1993Reiter’s syndrome and reactive arthritisMcCarty, DJKoopman, WJ eds. Arthritis and allied conditions12th ed.Lea and FebigerMalvern106178Google Scholar
- 3.Kobayashi, S 1997Reactive arthritis (in Japanese)Riumachi3750413Google Scholar
- 6.Simonsen, L, Clarke, MJ, Williamson, DG, Stroup, DF, Aeden, NH, Schonberger, LB 1997The impact of influenza epidemics on mortality: introducing a severity indexAm J Publ Health87194450Google Scholar
- 13.Ando, S, Kobayashi, S, Takasaki, Y, Hashimoto, H 1996A case of HLA-B27 positive and ankylosing spinal hyperostosis associated with reactive arthritis and palmar erythema after hepatitis B vaccinationClin Rheumatol81946Google Scholar